Advice on reducing steroids

I am new here and am 18 months into a steroid reduction. Originally I was on 30 mg and have worked my way down to 7.5 mg since June. This time I have not been able to adjust to the dose, stiffness in upper arms and shoulders persists until 1 - 2 pm ( as well as backs of thighs), usually then the rest of the day is quite good. Has anyone else had difficulty adjusting to lower doses? Do you think eventually it will improve enough for me to reduce the dose again? I was hoping to get down to 6 mg. I exercise and carry out my daily routine as much as I can, not to be defeated. ( I am 63 year old female). Thank you.

12 Replies

oldestnewest
  • Hi Sylsam,

    A few thoughts.

    You are just about at the level where your own adrenal glands need to start kicking back in - many people find that a difficult time, especially if you started on a higher dose.

    Another reason could be that you've reached the level where you are not taking quite enough Pred to keep the inflammation under control - which is what you need to do.

    Plus aligned to that, your Pred is not lasting 24hours, so you could try splitting your dose - say 2/3 in morning, 1/3 before bed. You might find that splitting your dose works so that you have some in your system in the morning which seems to be when your problems are.

    Or finally, set the alarm for about 2am (if you can bear to) so that you take your dose then (with a spoon of yogurt or something) and it then has time to get into your system by the time your body produces the inflammation around 4am.

    Don't think about reducing until you get things sorted out, otherwise you'll just make things worse for yourself.

    It's a bit of trial and error, but you have to find what suits you best. Good luck.

  • Thank you very much Dorset lady, you have given me something to think about, I haven't thought about splitting the dose, sounds a reasonable idea. Perhaps 5mg in the morning and 2.5 mg in the evening? I am reluctant to wake myself up at 2 pm as my sleep pattern has recently improved and I want to keep it that way. Do you think this increased inflammation at 4 am could be waking me up? ( I wake about 4.30 - 5.00 am). I will be cautious about the next reduction.

  • Hi again,

    Can understand about putting alarm on, not my idea of fun either, although I did try for a week or so, and then decided against it!

    As PMRpro says if you take your Pred when you do wake that may solve the problem. It should be taken with food, but as I said earlier just a spoon of yoghurt will do if you don't eat breakfast that early.

    Your reduction regime to date does look a bit on the quick side in places, so would suggest you slow it up now. If you can get back on track at 7.5mg then try going by 0.5mg a month from now on, providevyou have no return of symptoms. Again, as PMRpro says it's not race, it making sure you reduce to the lowest dose that keeps the inflammation under control.

  • Thanks again, I think I am being driven by the idea that it's best to be on the lowest dose of steroids as possible to avoid other risks to health. I am disappointed with the slowness of the process but I take on board the idea that this isn't a race. The other thing it's difficult to say what might be other aches and pains (age related) and what is PMR. Oh well ....

  • Yes I well understand, but 7.5mg is quite a benign dose compared to what some of us started at (80mg in my case), so it should pose any more long term risks than any other drug we may take.

    And yes, the aches and pains of normal life do reappear once you get on lower doses of Pred, and sometimes it is difficult to decide what is what. We all get a bit paranoid that everything is PMR related - when very often it's not!

  • You are not reducing relentlessly to zero - you are looking for the lowest dose that gives the same result as you got at the start, it is your yardstick. I'd say you have got there - it was probably 8mg. What size steps were you reducing in? It always worries me a bit when someone says "7.5" - as it often means they went from 10 to 7.5mg and missed their "right dose".

    The time you wake could well be the time at which the inflammatory substances are shed in the body and start to do their work. It happens to me when I am not on quite the right dose. And when do you take your pred? Maybe taking it as soon as you wake might help the rest of the morning to be better.

  • Yes I did reduce from 10 mg to 7.5 mgMy regime has been:

    30mg June to August 2015

    20mg to October 2015

    15mg to January 2016

    Alternate 15/10 mg to February 2016

    10 mg to June 2016

    June 2016 to now 7.5mg

  • Top experts have said for some years that no reduction should be more than 10% of the current dose to avoid steroid withdrawal problems. Once you are at 10mg that is even more important for most people - so from there 1mg drops are better, 1/2mg drops even better.

    Only you can know if you can cope with the level of discomfort you have - and if it increases you are running the risk of a flare which might mean returning to a much higher dose than you are at now.

    But however slowly you reduce - you will not be comfortable with a dose that is lower than what you need to manage each new daily dollop of inflammatory substances shed in the body each morning. If it is too low, the excess will build up - and you will have a flare.

    So maybe you can stay at 7.5mg if the pain isn't increasing (I wouldn't, I believe in taking enough to be really comfortable) but I definitely wouldn't go any lower. It doesn't mean you won't get lower - just not yet.

  • Hello Sylvan, I am at a similar stage to you. Have managed to get to seven using the slow method from nine downwards. I have just done one day at six and have definite feelings of stiffness and slight ache in my buttocks. I will do another week before trying again and if the pain persists wait a bit longer. Like you I am able to do most things albeit with frequent rests but have also felt very tired lately. The experts here have told me that adrenals may be causing this exhaustion. It really is a balancing act wondering if it is withdrawal symptoms, adrenal glands not working yet or dose getting too low. Time will tell I suppose.

  • Thank you for your comments

  • I have learnt from bitter experience if you are having extra pain don't try and sit it out just go back to where you were last comfortable, stabilise and when happy try again.

    What dose of tablets do you have? Just 5mg and 2.5mg?

  • I'd say a combination of a fairly large drop percentage wise which has given you some withdrawal symptoms, and the fact that you're at the level where the adrenals have to start waking up. If the pain doesn't ease quite quickly, or gets a bit worse, do please go back to where you were last comfortable, and after a few weeks try reducing in smaller steps, even if it means having to alternate doses if you can't split your pills or get 1 mg pills. Personally I've found 10, 7 and 5 to have been particular sticking points and I've never attempted to reduce by more than 10% at any stage, have used the dead slow nearly stop method since I was at 10 mg. Some really good suggestions have been made and I'd just like to quote PMRpro yet again, "It isn't slow if it works". :)

You may also like...